Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Tucson, AZ

June 18, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 18, 2023, 1:25 PM MST for 6 counties in Arizona. It took effect at Jun 19, 2023, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2023, 1:25 PM MST (20:25 UTC)
In effect from
Jun 19, 2023, 11:00 AM MST
Expired
Jun 19, 2023, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4101 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS85 KTWC 182025
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
125 PM MST Sun Jun 18 2023

AZZ150>152-154-191400-
/O.NEW.KTWC.FW.W.0013.230619T1800Z-230620T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
125 PM MST Sun Jun 18 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY FOR
STRONG GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR EASTERN PORTIONS OF FIRE WEATHER ZONE 150 AND FIRE
WEATHER ZONES 151, 152, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Monday. 

* AFFECTED AREA...Fire Weather Zones 150, 151, 152, And 154.

* TIMING...11 AM MST Monday morning until 7 PM MST Monday evening.

* WINDS...Southwest at 15 to 25 mph, with gusts 35 to 40 mph.
  Brief occasional wind gusts to 45 mph will be possible near
  afternoon cloud buildups. 

* RELATIVE HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
568 
WWUS85 KTWC 190855
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
155 AM MST Mon Jun 19 2023

AZZ150>152-154-200200-
/O.CON.KTWC.FW.W.0013.230619T1800Z-230620T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
155 AM MST Mon Jun 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG GUSTY SOUTHWEST TO WEST WINDS, 
LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR EASTERN PORTIONS OF
FIRE WEATHER ZONE 150, MOST OF FIRE WEATHER ZONES 151 AND 152, 
AND ALL OF FIRE WEATHER ZONE 154...

* AFFECTED AREA...Eastern Fire Weather Zone 150, most of Fire
  Weather Zones 151 and 152, and all of Fire Weather Zone 154.

* TIMING...11 AM MST to 7 PM MST today.

* WINDS...Southwest to west at 15 to 25 mph, with gusts to 35 to 
  40 mph. 

* RELATIVE HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
342 
WWUS85 KTWC 200158
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
658 PM MST Mon Jun 19 2023

AZZ150>152-154-200300-
/O.EXP.KTWC.FW.W.0013.000000T0000Z-230620T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
658 PM MST Mon Jun 19 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Although breezy southwest winds will persist into the evening
hours, the critical fire weather conditions have subsided.
Therefore, the Red Flag Warning has been allowed to expire at 
7 PM MST.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 18, 2:11 AM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 2:11 AM MST, 11 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
211 AM MST Sun Jun 18 2023

.SYNOPSIS...Dry with typical June heat. Breezy to locally windy
the first half of the week.

&&

.DISCUSSION...We have strong high pressure across central and
northern Mexico to our southeast, with a trough through much of
the region to our northwest and north. This will result in a
breezy to locally windy gradient at times in the afternoon today
and Monday.

Meanwhile, things are seasonably dry with surface dewpoints in the
20s and precipitable water values under 1/2 inch. There have been
some signs of life however. We're seeing a long fetch of mainly
mid and upper level moisture wrapping around the western flank of
the high, originating from the vicinity of a tropical wave
several hundred miles southwest of Mexico. Also, we've seen some
nice moisture depth push through Sinaloa with surface dewpoints
in the 60s and precipitable water around 1.5 inches nudging into
southern Sonora. While we won't see anything like that reaching
this far north, we could see a modest moisture uptick over the
next 24 hours lead to a few cloud buildups near the mountains the
next couple of afternoon. Probably nothing in the way of
measurable precip, with any dry lighting chances very low (below 5
percent).

With the ridge expected to reconsolidate over northwest Mexico the
second half of the week, we could push up to a few degrees above
climo by next weekend (something around 105ish at Tucson Airport).

&&

.AVIATION...valid through 19/12Z.
SCT-BKN clouds above 15k ft AGL thru the forecast period. SFC wind
less than 10 kts and variable in direction thru 18/17Z and again aft
19/04Z. Increasing SWLY/WLY SFC wind aft 18/17Z with speeds of 14-21
kts and gusts to 22-30 kts by 18/20Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are expected the next 7 days. Min
RH values will be 6-13 percent in valley locations and between 10-20
percent in the mountains. Gusty afternoon/early evening 20-foot
southwest to west winds will result in near critical fire weather
conditions east/southeast of Tucson today, from Tucson eastward on
Monday and then east/southeast of Tucson again Tuesday through
Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.